Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 133, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 25, 2002, 4:10 PM CDT for Hanson County, Hutchinson County, South Dakota. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2002, 4:10 PM CDT (21:10 UTC)
- Expired
- Jun 25, 2002, 4:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Hanson County, SD, Hutchinson County, SD
The radar
The Sioux Falls radar (KFSD), 89 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 4:25 PM CDT | Hail 0.75 | Dimock, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 529 J/kg
- Mixed-layer CIN
- -324 J/kg
- Mixed-layer LCL
- 1156 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 252110 SVRFSD SDC061-067-252145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 409 PM CDT TUE JUN 25 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN HANSON COUNTY IN SOUTHEAST SOUTH DAKOTA NORTHERN HUTCHINSON COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 445 PM CDT * AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 19 MILES WEST OF EMERY...OR ABOUT 8 MILES NORTH OF PARKSTON...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN IN... RURAL AREAS NEAR THE HANSON AND HUTCINSON COUNTY LINES THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4358 9797 4342 9796 4344 9764 4361 9763
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:10 PM CDT, 1 hour earlier.
Area forecast discussion, Jun 25, 3:10 PM CDT, 1 hour before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 310 PM CDT TUE JUN 25 2002 HAVE FELT WE HAVE BETTER STRM POTENTL THAN WE WERE ERYR CARRYNG SINCE NOTED THAT ETA AND MESOETA AT 12Z DID A GOOD JOB OF BACKNG LOW LVL FLO THIS AFTN. THIS ACTUALLY SEEMS TO BE COMNG ABOUT DESPITE WEAKR TREND OF 18Z MESOETA. THIS CUD LEAD TO SIGNIFCNT SVR STRM DVLPMNT AS PER RECENT SPC MCD. WILL GO SCT TSTMS PSBLY SVR MOST OF FCST AREA JUST LEAVNG SLGT CHC TSTMS FAR NW INCLUDG HON. THREAT OF STRMS SHUD CONT MOST OF TNGT SERN HALF OF AREA BUT WILL STILL CUT OFF BY MRNG....GOING PTCLDY TO MOSUNNY AND LESS HEAT AND HUMIDITY FOR WED. AS SHRTWV DIGS TO E AND WE GET NRLY FLOW...WITH RDG VRY SLWLY BLDG BACK INTO NRN PLAINS...LOOKS LIKE GNLY DRY SVRL DAYS AS WE CURNTLY HAVE GOING. WILL KEEP THIS AND THO BY LAST DAY OF PD...NEXT TUE...THERE CUD BE A THRAET FROM SFC BOUNDRY MOVG INTO AREA...TEMPS WILL BE VRY WRM AND UPR DYNAMICS DONT LOOK THAT GREAT...SO WILL CONT DAY 7 W/O TSTMS FOR NOW. IN OTHER WORDS THE FCST WILL BE PCPN FREE AFTR TNGT. FWC TEMP GUIDNCE AND ITS GREATER DIURNAL RANGE LOOKS BETTER THAN MAV. .FSD...NONE WILLIAMS
In the hours before
Special weather statement, Jun 25, 11:00 AM CDT, 5 hours 10 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 AM CDT TUE JUN 25 2002 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS... A COLD FRONT EXTENDED FROM NORTHWEST MINNESOTA THROUGH CENTRAL SOUTH DAKOTA TO WESTERN NEBRASKA. AS THIS FRONT MOVES EAST THIS AFTERNOON AND TONIGHT...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG IT. SOME OF THESE THUNDERSTORMS COULD BE SEVERE THIS EVENING OVER PARTS OF FAR SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA. BEHIND THE FRONT COOLER AND DRIER AIR WILL SPREAD SOUTHEAST OVER THE AREA LATER TONIGHT...ENDING THE THREAT OF THUNDERSTORMS. SDZ038>040-052>056-260500- BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY- INCLUDING THE CITIES OF...HURON...BROOKINGS... 1100 AM CDT TUE JUN 25 2002 * FORECAST THROUGH MIDNIGHT: THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON...BUT SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT. * SIGNIFICANT WEATHER: NONE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ050-057>067-MNZ071-072-080-089-097-098-IAZ001-260500- LINCOLN-LYON-PIPESTONE-MURRAY-BRULE-AURORA-DAVISON-HANSON-MCCOOK- MINNEHAHA-ROCK-NOBLES-GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER- LINCOLN-LYON- INCLUDING THE CITIES OF...PIPESTONE...SLAYTON...CHAMBERLAIN...MITCHELL... SIOUX FALLS...LUVERNE...WORTHINGTON...ROCK RAPIDS... 1100 AM CDT TUE JUN 25 2002 * FORECAST THROUGH MIDNIGHT: THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON INTO EARLY THIS EVENING. AN ISOLATED THUNDERSTORM COULD BE SEVERE EARLY THIS EVENING. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 500 PM CDT. SDZ068>071-MNZ081-090-IAZ002-003-012>014-020>022-031-032-NEZ013-014-260500- COTTONWOOD-JACKSON-OSCEOLA-DICKINSON-BON HOMME-YANKTON-CLAY-UNION- SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-DIXON-DAKOTA-WOODBURY- IDA- INCLUDING THE CITIES OF...SPIRIT LAKE...YANKTON...VERMILLION...ELK POINT... SIOUX CENTER...SPENCER...LE MARS...STORM LAKE...SIOUX CITY... 1100 AM CDT TUE JUN 25 2002 * FORECAST THROUGH MIDNIGHT: THERE IS A CHANCE OF THUNDERSTORMS DEVELOPING LATE AFTERNOON AND THEN BECOMING MORE NUMEROUS THIS EVENING. SOME OF THE THUNDERSTORMS THIS EVENING COULD BE SEVERE. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. HEAVY RAIN. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 600 PM CDT.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:12 PM CDT | Severe Thunderstorm Warning | FSD | Lake | 33 min |
| Jun 24, 7:43 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 32 min |
| Jun 24, 8:00 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 30 min |
| Jun 24, 8:15 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 30 min |
| Jun 24, 8:28 PM CDT | Severe Thunderstorm Warning | FSD | Aurora | 32 min |
| Jun 24, 8:36 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 24 min |
| Jun 24, 8:38 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 22 min |
| Jun 24, 8:41 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 49 min |
| Jun 24, 8:54 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 36 min |
| Jun 24, 9:20 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 40 min |
| Jun 24, 9:22 PM CDT | Severe Thunderstorm Warning | FSD | Jerauld | 53 min |
| Jun 24, 9:27 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 48 min |
| Jun 24, 9:33 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 42 min |
| Jun 24, 10:38 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 22 min |
| Jun 24, 10:55 PM CDT | Severe Thunderstorm Warning | FSD | Davison | 35 min |
| Jun 24, 10:58 PM CDT | Severe Thunderstorm Warning | FSD | Hanson | 47 min |
| Jun 24, 11:00 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 45 min |
| Jun 25, 3:40 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 35 min |
| Jun 25, 4:52 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 23 min |
| Jun 25, 5:14 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 31 min |
| Jun 25, 5:32 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 28 min |
| Jun 25, 5:46 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 29 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.